Alert archive / Kansas / Special Weather Statements in 2024
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jul 20, 2024, 12:21 AM CDT for Lane County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2024, 12:21 AM CDT (05:21 UTC)
- Expired
- Jul 20, 2024, 1:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.00 in
- Wind
- 55
County Lane County, KS
The radar
The Dodge City radar (KDDC), 83 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1067 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 10.0
The text
As transmitted.
135
WWUS83 KDDC 200521
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
1221 AM CDT Sat Jul 20 2024
KSZ043>045-200600-
Lane KS-Scott KS-Ness KS-
1221 AM CDT Sat Jul 20 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN SCOTT...WESTERN NESS AND
LANE COUNTIES THROUGH 100 AM CDT...
At 1221 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Collyer to 8 miles north of Scott State
Lake. Movement was south at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Healy, Pendennis, and Shields around 1240 AM CDT.
Other locations in the path of these storms include Utica, Manning,
Arnold and Grigston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3827 10006 3827 10095 3869 10086 3869 9991
TIME...MOT...LOC 0521Z 350DEG 36KT 3897 10012 3879 10087
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 19, 11:00 PM CDT, 1 hour 21 minutes earlier. Its key messages:
- Scattered showers and thunderstorms will continue through Saturday morning.
- Afternoon temperatures will remain several degrees below normal for the next several days.
Area forecast discussion, Jul 19, 11:00 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1100 PM CDT Fri Jul 19 2024 ...Updated Aviation/Key Messages... .KEY MESSAGES... - Scattered showers and thunderstorms will continue through Saturday morning. - Afternoon temperatures will remain several degrees below normal for the next several days. && .DISCUSSION... Issued at 208 PM CDT Fri Jul 19 2024 19Z observations and upper air analysis show a developing MCS situated from far northeast Colorado through central Nebraska with our first severe report of wind northwest of Wray, Colorado. This line is in association with a 500 mb shortwave and we also have a shortwave in north central Colorado which will also be a focus for thunderstorm development this evening. At the surface a 1009 mb low in southeast Colorado has led to a stronger pressure gradient in southwest Kansas thus we've had stronger south to southwest winds. Tonight the advertised MCS will enter into our northwest zones (Syracuse to Hays) roughly around 00Z and quickly move south and east through the rest of our area through midnight. HREF ensembles have the greatest CAPE and theta e advection roughly along and west of highway 83 between 8-11 pm and CAM models have latched on to the stronger wind gusts in these areas where up to 70 mph is possible. What CAMs have been struggling with is timing as the RAP has sped up the prog of the line and the HRRR has slowed it down with the RRFS being in the middle. At this stage the RRFS is showing the best timing which would put the highest impacts between 7-11 pm. Hail looks less of a threat with the large amounts of water loading in the line plus the mode likely transitioned from supercell to squall line that quarters would be the largest hail expected. The exception could be areas along and north of I-70 (WaKeeney to Hays) where we still could have some supercelluar characteristics to the storms. After 10 pm the CAMs and HREF ensembles seem to agree the instability should quickly diminish and the line will become more general thunderstorms with pockets of heavy rain. Ability of reaching 0.25 inch or more of rain looks good as we have widespread 60-80% chances for almost all of southwest Kansas with the exception of our far southeast and isolated 1 inch or more amounts are at 20- 30% for areas west of a Hays to Dodge City line. Saturday the vort max should depart into central Oklahoma and DNVA will lead to breaks in the clouds by late morning. Post MCS environment should be worked over much of the morning and combining with northerly winds we should see storm chances low (>20%) through the early afternoon. Temperatures should be refreshing with highs in the low 80s. By late afternoon HREF ensembles and CAMs have a developing vort max and increasing 700-850 frontogenesis roughly for areas along and east of highway 83. 20-40% POPs are placed in these areas as the storm mode should widely scattered in nature. Currently there is no severe risk for Saturday but with CAPE values ~1000 J/kg, higher theta e values, and 0-6 km bulk shear values at ~30 kts by 7 pm near Pratt...we may see a marginal risk introduced for some isolated hail up to quarters and 60 mph gusts. Early next week ensemble clusters show the upper air pattern continuing to have a long wave trough over the central and eastern CONUS with the 594 dm anticyclone situated over Nevada. This will keep northwest flow in place for early next week and 850 mb temps in the 17-20 (C) range. Mean high temperatures will be in the lower 80s for Monday and Tuesday. With northwest flow in place we should expect periodic shortwaves to move through the afternoon and evening hours which will provide 20-30 POPs in southwest Kansas during this time. Ensembles are trending in the day 5-7 range with the 594 dm high moving eastward and spreading further into the Rockies. This will both start to increase our temperatures and actively shut off the rain chances. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1100 PM CDT Fri Jul 19 2024 Outside of any convective influences, VFR will continue through this TAF cycle, with a mix of mid and high clouds. Radar at 04z depicted scattered thunderstorms in NW KS moving due south, and these will spread south through SW KS through 12z Sat. Confidence of direct convective impacts at any airport are very low, so kept only some VCTS/CB mentions for now overnight. Winds will remain light outside of convection, where strong erratic outflows are possible. VFR and dry weather will prevail Saturday, with light winds trending N/NEly. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Tatro AVIATION...Turner
Hazardous weather outlook, Jul 19, 2:21 AM CDT, 22 hours before
Hazardous Weather Outlook National Weather Service Dodge City KS 221 AM CDT Fri Jul 19 2024 KSZ030-031-043>046-061>066-074>081-084>090-200730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 221 AM CDT Fri Jul 19 2024 /121 AM MDT Fri Jul 19 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Friday. A thunderstorm complex is expected to bring widespread rainfall, locally heavy, along with areas of damaging winds Friday night and early Saturday. The threat for damaging winds is greatest along and north of K-96. .DAYS TWO THROUGH SEVEN...Saturday through Wednesday. No widespread weather hazards are expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is likely across northern zones after 9 pm Friday. Turner
In the hours before
Special weather statement, Jul 19, 6:27 PM CDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
627 PM CDT Fri Jul 19 2024
KSZ030-043>045-200015-
Trego KS-Lane KS-Scott KS-Ness KS-
627 PM CDT Fri Jul 19 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN SCOTT...WESTERN NESS...
SOUTHWESTERN TREGO AND LANE COUNTIES THROUGH 715 PM CDT...
At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Trego Center to near Shields
to near Manning. Movement was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Dighton, Utica, Grigston, and Amy around 635 PM CDT.
Arnold around 645 PM CDT.
Other locations in the path of these storms include Alamota, Ransom
and Beeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.
&&
LAT...LON 3868 9971 3835 10011 3827 10072 3860 10083
3866 10046 3870 10040 3870 10016 3888 10015
3892 10010
TIME...MOT...LOC 2327Z 318DEG 24KT 3883 10011 3861 10041 3854 10080
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial weather statement, Jul 19, 6:45 PM CDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
645 PM CDT Fri Jul 19 2024
KSZ043-200015-
Scott KS-
645 PM CDT Fri Jul 19 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN SCOTT COUNTY THROUGH 715
PM CDT...
At 644 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grigston to near Modoc. Movement was south
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Shallow Water around 650 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.
&&
LAT...LON 3850 10078 3827 10069 3827 10111 3842 10113
3848 10113
TIME...MOT...LOC 2344Z 349DEG 17KT 3844 10077 3844 10112
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial weather statement, Jul 19, 8:24 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
824 PM CDT Fri Jul 19 2024
KSZ074-200200-
Stanton KS-
824 PM CDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN STANTON COUNTY THROUGH
900 PM CDT...
At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manter, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Manter around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
&&
LAT...LON 3766 10204 3773 10181 3739 10164 3739 10204
TIME...MOT...LOC 0124Z 332DEG 19KT 3758 10194
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
UMSCHEIDSpecial weather statement, Jul 20, 12:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1221 AM CDT Sat Jul 20 2024
KSZ043>045-200600-
Lane KS-Scott KS-Ness KS-
1221 AM CDT Sat Jul 20 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN SCOTT...WESTERN NESS AND
LANE COUNTIES THROUGH 100 AM CDT...
At 1221 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Collyer to 8 miles north of Scott State
Lake. Movement was south at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Healy, Pendennis, and Shields around 1240 AM CDT.
Other locations in the path of these storms include Utica, Manning,
Arnold and Grigston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3827 10006 3827 10095 3869 10086 3869 9991
TIME...MOT...LOC 0521Z 350DEG 36KT 3897 10012 3879 10087
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 22 min |
| Jul 19, 8:24 PM CDT | Special Weather Statement | DDC | Stanton | 36 min |
| Jul 19, 11:56 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 49 min |
| Jul 20, 12:30 AM CDT | Special Weather Statement | DDC | Trego | 45 min |
| Jul 20, 1:07 AM CDT | Special Weather Statement | DDC | Ness, Trego | 38 min |
| Jul 20, 1:46 AM CDT | Special Weather Statement | DDC | Hodgeman, Ness | 44 min |
| Jul 20, 2:28 AM CDT | Special Weather Statement | DDC | Hodgeman | 47 min |
Nearby
Special Weather Statements in Kansas, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.